Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 94, NWS Jacksonville, FL

September 26, 2004Flagler County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 26, 2004, 11:43 AM EDT for Flagler County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 11:43 AM EDT (15:43 UTC)
Expired
Sep 26, 2004, 12:30 PM EDT
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 127 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 4:50 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 261543
TORJAX
FLC035-261630-
/X.NEW.KJAX.TO.W.0003.040926T1543Z-040926T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1143 AM EDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  FLAGLER COUNTY IN NORTHEAST FLORIDA
  THIS INCLUDES THE CITY OF BUNNELL

* UNTIL 1230 PM EDT

* AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 13 MILES SOUTH OF BUNNELL...OR ABOUT 8 MILES
  WEST OF ORMOND BEACH...MOVING NORTHWEST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ESPANOLA BY 1150 AM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 2924 8129 2938 8115 2959 8140 2950 8146

$$

DEESE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 26, 10:50 AM EDT, 53 minutes earlier.

Area forecast discussion, Sep 26, 10:50 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 AM EDT SUN SEP 26 2004

HURRICANE JEANNE OVER CENTRAL FL JUST EAST OF TAMPA MOVING WNW.
RAIN SHIELD HAS REACHED AS FAR NORTH AS SOUTHERN ST. JOHNS AND
SOUTHERN ALACHUA COUNTIES.  RAIN AND WINDS WILL INCREASE OVER THE
AREA THIS AFTERNOON AND TONIGHT AS JEANNE CONTINUES WNW. TPC HAS
CANCELED HURRICANE WATCH NORTH OF ST. AUGUSTINE. A TS WARNING
CONTINUES NORTH OF ST. AUGUSTINE WITH A HURRICANCE WARNING TO THE
SOUTH. WILL UPDATE INLAND TROPICAL STORM WATCH OVER INTERIOR SE GA
TO A WARNING.

&&

.MARINE...WINDS 30-40 KNOTS OVER NE FL WATERS AND 20-30 KNOTS OVER
SE GA WATERS.  SEAS NOW STARTING TO LEVEL OFF FROM 9 FEET AT GRAYS
REEF TO 16 FEET AT ST. AUGUSTINE BOUY BUT SHOULD STILL RISE AS
JEANNE MOVES WNW.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HUR WARNING ST. AUGUSTINE SOUTH.
     TROPICAL STORM WARNING NORTH OF ST. AUGUSTINE TO
     FERNANDINA BEACH.
     INLAND TS WIND WARNING INTERIOR NE FL.
     FLOOD WATCH UNTIL NOON MONDAY.
GA...TROPICAL STORM WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
     FLOOD WATCH UNTIL NOON MONDAY.
     INLAND TS WIND WARNING INTERIOR SE GA.
&&

MZ/MT
Hazardous weather outlook, Sep 26, 11:12 AM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1112 AM EDT SUN SEP 26 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1112 AM EDT SUN SEP 26 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HURRICANE WARNING FROM ST. AUGUSTINE SOUTHWARD...
...TROPICAL STORM WARNING FROM NORTH OF ST. AUGUSTINE FLORIDA TO
   ALTAMAHA SOUND IN SOUTH GEORGIA...
...INLAND TROPICAL STORM WIND WARNING FOR ALACHUA...BAKER...
   BRADFORD...CLAY...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...
   UNION...PUTNAM AND MARION COUNTIES...
...INLAND TROPICAL STORM WIND WARNING FOR APPLING...ATKINSON...
   BACON...BRANTLEY...CHARLTON...CLINCH...COFFEE...ECHOLS...JEFF
   DAVIS...PIERCE...WARE AND WAYNE COUNTIES...
...TORNADO WATCH IN EFFECT UNTIL 5 PM EDT TODAY FOR ALL OF
   NORTHEAST FLORIDA AND A LARGE PART OF SOUTHEAST GEORGIA
   AS WELL AS THE ADJACENT COASTAL WATERS...
...FLOOD WATCH FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
...SEVERAL RIVERS STILL ABOVE FLOOD STAGE...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSONVILLE FOR DETAILS ON
IMPACTS FROM HURRICANE JEANNE.

SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HURRICANE JEANNE IS FORECAST TO WEAKEN AND MOVE INTO SOUTH GEORGIA
MONDAY MORNING AND EXITING TO THE NORTHEAST THROUGHOUT THE DAY.
TROPICAL STORM CONDITIONS ARE POSSIBLE MONDAY MORNING IN
ADDITION TO MORE HEAVY RAIN WHICH COULD CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/MKT

In the hours before

Local storm report, Sep 26, 8:54 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
854 AM EDT SUN SEP 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TROPICAL STORM   FLAGLER BEACH           29.47N 81.13W
09/26/2004                   FLAGLER            FL   EMERGENCY MNGR

            POWERLINES DOWN AT VARN PARK. TIME IS APPROXIMATE. REPORT
            RECEIVED AT 820 AM.

&&

CARROLL
Local storm report, Sep 26, 10:45 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EDT SUN SEP 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1033 AM     TROPICAL STORM   WEIRSDALE               28.98N 81.92W
09/26/2004                   MARION             FL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN.

&&

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:28 AM EDTTornado WarningJAXFlagler32 min
Sep 26, 2:34 PM EDTTornado WarningJAXSaint Johns41 min
Sep 26, 4:46 PM EDTTornado WarningJAXNassau14 min
Sep 26, 4:59 PM EDTTornado WarningJAXNassau16 min
Sep 26, 5:07 PM EDTTornado WarningJAXDuval, Saint Johns38 min
Sep 26, 6:59 PM EDTTornado WarningJAXSaint Johns31 min
Sep 26, 7:12 PM EDTTornado WarningJAXDuval18 min
Sep 26, 7:22 PM EDTTornado WarningJAXDuval, Saint Johns23 min
Sep 26, 7:54 PM EDTTornado WarningJAXDuval, Nassau, Saint Johns51 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.